Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Wilmington, NC

July 21, 2012Pender County, North Carolina

NWS Wilmington, NC issued this special weather statement at Jul 21, 2012, 2:13 PM EDT for Pender County, North Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2012, 2:13 PM EDT (18:13 UTC)
Expired
Jul 21, 2012, 3:15 PM EDT
In force
62 min
Issued by
NWS Wilmington, NC

County Pender County, NC

The radar

The Morehead City radar (KMHX), 81 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2012-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2012-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1797 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

522 
WWUS82 KILM 211813
SPSILM

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
213 PM EDT SAT JUL 21 2012

NCZ105-106-211915-
COASTAL PENDER-INLAND PENDER-
213 PM EDT SAT JUL 21 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS PENDER COUNTY THROUGH 315
PM EDT...

AT 213 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER 
TOPSAIL...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS IMPACTED INCLUDE EDGECOMB...HAMPSTEAD...SURF CITY...
TOPSAIL...TOPSAIL BEACH AND WOODSIDE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3438 7760 3429 7771 3437 7781 3438 7780
      3439 7783 3454 7760 3448 7757 3447 7754
      3444 7751 3443 7752
TIME...MOT...LOC 1813Z 239DEG 12KT 3440 7765

$$

WEISS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Jul 21, 1:30 PM EDT, 43 minutes earlier.

Area forecast discussion, Jul 21, 1:30 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
130 PM EDT SAT JUL 21 2012

.SYNOPSIS...
A BUILDING RIDGE ALOFT WILL BRING A GRADUAL DRYING AND WARMING
TREND THROUGH NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM SATURDAY...THE SEABREEZE WILL REMAIN PINNED VERY NEAR
THE COAST THROUGH THIS EVE. A SHORTWAVE TROUGH...SITUATED ACROSS THE
SOUTHERN APPALACHIANS PER WATER VAPOR IMAGERY...IS EXPECTED TO MOVE
EAST THROUGH THIS EVE. OUR FORECAST AREA WILL BE ON THE SOUTHERN
PERIPHERY OF THIS FEATURE. A WEAK...VIRTUALLY STATIONARY FRONT...
WILL REMAIN WELL N OF THE AREA. WILL CONTINUE TO ADVERTISE HIGHEST
POPS ACROSS THE NORTHERN TIER...FROM HARTSVILLE TO DILLON TO
WHITEVILLE TO BURGAW. IN THESE AREAS...EXPECT A LIKELIHOOD OF
SHOWERS AND THUNDERSTORMS.

THE RISK FOR CONVECTION SHOULD PROGRESSIVELY LOWER AS YOU MOVE SOUTH
OF THIS AREA AS DRIER AIR TO OUR S AND SE GETS DRAWN NORTHWARD AND
CIN VALUES POINT TO CONVECTION HAVING A MUCH MORE DIFFICULT TIME
DEVELOPING/SUSTAINING ANY DEPTH DUE TO SLIGHTLY WARMER AIR ALOFT.
THUS...WILL TAPER POPS DOWN TO LOW CHANCE/SLIGHT CHANCE AS YOU MOVE
SOUTHWARD ACROSS THE SOUTHERN PEE DEE...GRAND STRAND...WINYAH BAY
AND LOWER CAPE FEAR COAST.

BOUNDARY LAYER IS EXPECTED TO GRADUALLY COOL AND STABILIZE AFTER
SUNSET. STABILIZATION SHOULD ALLOW ANY ONGOING CONVECTION AFTER DARK
TO COME TO AN END BEFORE MIDNIGHT. PLENTY OF CONVECTIVE DEBRIS
CLOUDINESS AND MODEST LOW LEVEL JETTING SHOULD HELP KEEP MINIMUMS IN
THE LOWER TO MID 70S WITH UPPER 70S MOST COMMON AT THE COAST.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 AM SATURDAY...EXPANSION OF 5H RIDGES OVER THE WESTERN
ATLANTIC AND PLAINS WILL PLACE THE REGION UNDER WEAK MID LEVEL
RIDGING FOR THE DURATION OF THE PERIOD. THE LOSS OF WEAK MID LEVEL
TROUGH THAT HAD BEEN JUST WEST OF THE AREA WILL LEAD TO A GENERAL
DECREASE IN PRECIP COVERAGE DURING THE PERIOD. ACTIVITY WILL BE
FOCUSED ON THE PIEDMONT TROUGH AND SEA BREEZE WHERE CONVERGENCE
ALONG THESE BOUNDARIES SHOULD BE ABLE TO OVERCOME WEAK LOW LEVEL
SUBSIDENCE. PRECIPITABLE WATER VALUES STAY CLOSE TO 2 INCHES SO
DESPITE A LESS FAVORABLE ENVIRONMENT ALOFT COVERAGE EACH AFTERNOON
WILL BE CLOSE TO WHAT IS TYPICAL OF JULY IN THE SOUTHEAST. IT IS
WORTH NOTING THAT THE FORECAST AREA WILL BE ON THE SOUTHERN EDGE OF
DEEP NORTHWEST FLOW...WHICH TYPICALLY IS MORE ACTIVE. CURRENT
GUIDANCE DOES NOT SHOW ANY WAVES DROPPING IN FROM THE NORTHWEST
DURING THE PERIOD THOUGH SHOULD IT HAPPEN IT WOULD ENHANCE ONGOING
CONVECTION AND INCREASE OVERALL COVERAGE.

TEMPERATURES WILL REMAIN CLOSE TO NORMAL THROUGH THE PERIOD WITH
HIGHS IN THE LOW TO MID 90S AND LOWS IN THE LOW TO MID 70S.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 3 AM SATURDAY...ELONGATED 5H RIDGE SINKS SOUTH NEXT WEEK WITH
DEEP NORTHWEST FLOW SETTING UP. A COLD FRONT WILL TRY TO PUSH SOUTH
ACROSS THE AREA DURING MID WEEK...BUT GIVEN THE TIME OF YEAR IT IS
MORE LIKELY THAT THE FRONT WILL STALL NORTH OF THE AREA. PRECIP
COVERAGE SHOULD BE FAIRLY SIGNIFICANT EACH DAY WITH DIURNAL
INSTABILITY AND ABUNDANT MOISTURE AHEAD OF THE BOUNDARY. IN ADDITION
MEDIUM RANGE GUIDANCE SHOWS A SERIES OF WEAK SHORTWAVES MOVING
THROUGH THE FLOW ALOFT. WHILE TIMING THESE FEATURES THIS FAR IN
ADVANCE IS QUITE DIFFICULT ANY PASSING WAVES WOULD ACT TO STRENGTHEN
ONGOING CONVECTION. LATE IN THE PERIOD THE ELONGATED 5H RIDGE OVER
THE GULF OF MEXICO STARTS TO EXPAND BACK NORTH. BUILDING HEIGHTS AND
INCREASING MID LEVEL SUBSIDENCE WOULD LESSEN CONVECTION LATE IN THE
PERIOD. BEST CHANCES WILL BE EARLY IN THE PERIOD...TUE/WED WITH THE
STALLED BOUNDARY LIKELY JUST NORTH OF THE AREA. 850 TEMPS WILL FLIRT
WITH 20C FOR MUCH OF THE PERIOD...SUGGESTING TEMPERATURES A LITTLE
ABOVE CLIMO BOTH DURING THE DAY AND AT NIGHT. HIGHS WILL BE IN THE
MID 90S WITH LOWS IN THE MID TO UPPER 70S.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 18Z...SCATTERED AFTERNOON CONVECTION IS POSSIBLE THIS
AFTERNOON...ESPECIALLY AT THE INLAND TAF SITES. IF A THUNDERSTORM
DOES DEVELOP IN THE AREA CEILING AND VISIBILITY COULD DROP TO MVFR
TO IFR RANGE FOR A SHORT PERIOD OF TIME. AT THIS TIME...DO TO THE
LACK OF CONFIDENCE...WILL PUT THUNDERSTORMS IN THE VICINITY THROUGH
02Z. OUTSIDE OF CONVECTION...VFR IS EXPECTED. MVFR IS POSSIBLE FROM
BR TOWARDS DAYBREAK AT THE INLAND ZONES.

EXTENDED OUTLOOK...CHANCE OF AFTERNOON THUNDERSTORMS EACH DAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM SATURDAY...THE TEMP GRADIENT ACROSS THE NEARLY PINNED
SEABREEZE IS NOT AS SIGNIFICANT AS THE PAST FEW DAYS AND
CONSEQUENTLY...EITHER ARE THE WINDS. A MODEST NOCTURNAL JET WILL
KEEP WINDS ELEVATED THROUGH TONIGHT...BUT STILL THE STRONGEST WINDS
ARE EXPECTED THROUGH THIS EVE...15 TO 20 KT. SEAS WILL ALSO BE
TRENDING DOWNWARD...AS HIGH AS 3 TO 4 FT THIS EVE...THEN LOWERING BY
ABOUT A FOOT INTO SUN MORNING.

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 AM SATURDAY...SOUTHWEST FLOW CONTINUES THROUGH THE PERIOD
WITH WATERS BETWEEN BERMUDA HIGH AND PIEDMONT TROUGH. SLIGHT DAILY
INCREASE IN SPEEDS WITH SEA BREEZE DEVELOPING AND TROUGH BECOMING
MORE DEFINED. SPEEDS WILL RUN 10 TO 15 KT INCREASING TO 15 TO 20 KT
EACH AFTERNOON. SEAS 2 TO 4 FT SUNDAY BUILDING TO 3 TO 5 FT LATER
MONDAY. SEAS WILL BE A MIX OF DOMINANT SOUTHWEST WIND WAVE AND WEAK
SOUTHEAST SWELL.

LONG TERM /TUESDAY THROUGH WEDNESDAY/...
AS OF 3 AM SATURDAY...INCREASING SOUTHWEST FLOW TUESDAY WITH
GRADIENT BECOMING A LITTLE PINCHED AHEAD OF A COLD FRONT TO THE
NORTH. ANTICIPATE 15 TO 20 KT TUESDAY AND TUESDAY NIGHT WITH A
DECREASE IS SPEEDS WEDNESDAY AS GRADIENT STARTS TO RELAX. SLIGHT
BUMP IN SPEEDS TUESDAY WILL KEEP SEAS 3 TO 5 FT...FOLLOWED BY A
DECREASE TO 2 TO 4 FT WEDNESDAY AS GRADIENT AND WINDS RELAX.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...RJD
SHORT TERM...III
LONG TERM...III
AVIATION...DRH/RJD
Hazardous weather outlook, Jul 21, 12:06 PM EDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1206 PM EDT SAT JUL 21 2012

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-221615-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
1206 PM EDT SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-221615-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
1206 PM EDT SAT JUL 21 2012

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-221615-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
1206 PM EDT SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RJD

In the hours before

Special weather statement, Jul 21, 1:35 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
135 PM EDT SAT JUL 21 2012

NCZ105>108-211815-
COASTAL NEW HANOVER-COASTAL PENDER-INLAND NEW HANOVER-INLAND PENDER-
135 PM EDT SAT JUL 21 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN NEW HANOVER AND
PENDER COUNTIES THROUGH 215 PM EDT...

AT 135 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HAMPSTEAD...OR ABOUT 15 MILES NORTHEAST OF WILMINGTON...MOVING
NORTHEAST AT 25 MPH.

SOME LOCATIONS IMPACTED INCLUDE BAYSHORE...EDGECOMB...HAMPSTEAD...
SCOTTS HILL...SURF CITY...TOPSAIL...TOPSAIL BEACH AND WOODSIDE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3441 7756 3438 7760 3425 7775 3429 7784
      3452 7759 3448 7757 3446 7753 3445 7753
      3444 7751 3443 7752
TIME...MOT...LOC 1735Z 231DEG 21KT 3436 7768

WEISS
Special weather statement, Jul 21, 2:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
213 PM EDT SAT JUL 21 2012

NCZ105-106-211915-
COASTAL PENDER-INLAND PENDER-
213 PM EDT SAT JUL 21 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS PENDER COUNTY THROUGH 315
PM EDT...

AT 213 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TOPSAIL...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS IMPACTED INCLUDE EDGECOMB...HAMPSTEAD...SURF CITY...
TOPSAIL...TOPSAIL BEACH AND WOODSIDE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3438 7760 3429 7771 3437 7781 3438 7780
      3439 7783 3454 7760 3448 7757 3447 7754
      3444 7751 3443 7752
TIME...MOT...LOC 1813Z 239DEG 12KT 3440 7765

WEISS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:37 PM EDTSpecial Weather StatementILMMarlboro38 min
Jul 21, 3:18 PM EDTSpecial Weather StatementILMMarlboro57 min
Jul 21, 3:44 PM EDTSpecial Weather StatementILMDarlington61 min
Jul 21, 4:06 PM EDTSpecial Weather StatementILMMarlboro39 min
Jul 21, 4:15 PM EDTSevere Thunderstorm WarningILMDarlington, Dillon, Marlboro45 min
Jul 21, 4:50 PM EDTSevere Thunderstorm WarningILMDillon, Marlboro55 min
Jul 20, 8:22 PM EDTSpecial Weather StatementILMPender23 min
Jul 21, 1:35 PM EDTSpecial Weather StatementILMPender40 min
Jul 21, 2:40 PM EDTSevere Thunderstorm WarningILMPender35 min
Jul 21, 4:33 PM EDTSpecial Weather StatementILMRobeson57 min
Jul 21, 4:57 PM EDTSpecial Weather StatementILMBladen63 min
Jul 21, 5:33 PM EDTSpecial Weather StatementILMBladen57 min
Jul 21, 6:31 PM EDTSpecial Weather StatementILMBladen44 min

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.